Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 30, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at May 9, 2000, 3:52 PM CDT for Jasper County, Indiana. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 2000, 3:52 PM CDT (20:52 UTC)
- Expired
- May 9, 2000, 4:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Chicago, IL
- Area
- Whole counties
County Jasper County, IN
The radar
The Chicago radar (KLOT), 104 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 3:55 PM CDT | Thunderstorm Wind 50 E | Rensselaer, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -452 m²/s²
- 0-3 km storm-relative helicity
- -893 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.3
The text
As transmitted, in the capitals the NWS used until 2016.
788 WUUS53 KLOT 092052 SVRCHI INC073-092145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 352 PM CDT TUE MAY 9 2000 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JASPER COUNTY IN NORTHWEST INDIANA * UNTIL 445 PM CDT * AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF COLLEGEVILLE...OR ABOUT 8 MILES SOUTHWEST OF RENSSELAER...MOVING NORTHEAST AT 60 MPH. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING. VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING. STAY AWAY FROM WINDOWS. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:04 PM CDT, 48 minutes earlier.
Area forecast discussion, May 9, 3:04 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 304 PM CDT TUE MAY 9 2000 SEVERE LINE RPDLY DEVELOPING AT 20Z EXTREME SOUTH PART OF AREA IN VORTICITY CHANNEL. SHOULD MOVE OFF EARLY. AT 18Z FRONT IN KANKAKEE COUNTY MOVING SLOWLY SOUTH AS WAVE W OF PIA MOVES EAST ALONG IT EARLY. BACK EDGE OF RAIN IN NW MO AT 18Z MATCHING UP WITH TRAILING VORT MAX NEAR MKC. ALL PRECIP ENDS W TO E TNGT AS THIS VORT MOVES THRU. ANOTHER RAPID WARM-UP AFTER COOL DOWN TONIGHT. NEXT BUG Q IS WHETHER THUNDERSTORMS TO MOVE INTO AREA WITH WWA. ALL MODELS SHOW STRONG WWA INTO N IA 36-48 HOURS. ALL MODELS SHOW 850 TROF BRL-SUX AT 48 HOURS WITH OMEGA BULLSEYE AND VERY STRONG UPPER LEVEL DIVERGENCE. CORFIDI VECTORS SHOW THIS POTENTIAL MASS TO MOVE ESE 35-40 KTS. TEMP GUIDANCE LOOKS REASONABLE SO FOLLOWED. POTENTIAL BUST ON THURSDAY WITH IF NO RAIN...TEMPS WOULD SOAR. .CHI...SVR TS WATCH 253 AF
In the hours before
Local storm report, May 9, 10:12 AM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1012 AM CDT TUE MAY 09 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1132 PM 1 W DANA IL WIND DAMAGE
05/08/00 LASALLE REPORTED BY EMERGENCY
MANAGEMENT. IN DANA
AREA.. SEVERAL
DESTROYED MACHINE
SHEDS. 2 SEMIS BLOWN
OVER ON IL251. FROM 5/8
STORMS. EXACT TIME
UNKNOWN.Special weather statement, May 9, 11:19 AM CDT, 4 hours 33 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019- 101100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 1200 PM CDT/EST TUE MAY 9 2000 FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF NORTHWEST INDIANA IN BENTON AND JASPER COUNTY. A NEW AREA OF SHOWERS AND THUNDERSTORMS WILL SPREAD OVER ALL THE AREA FOR THIS AFTERNOON. THE THREAT OF SEVERE THUNDERSTORMS IS CONFINED TO JASPER AND BENTON COUNTY WHICH IS STILL IN THE UNSTABLE AIRMASS SOUTH OF A COLD FRONT JUST TO THE NORTH AND IS ALSO HEATING UP WITH PARTIAL MORNING SUN. LARGE HAIL AND STRONG GUSTY WINDS WOULD BE THE SEVERE THREAT.
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 11:28 PM CDT | Severe Thunderstorm Warning | LOT | Jasper, Lake, Newton | 62 min |
| May 8, 11:28 PM CDT | Severe Thunderstorm Warning | LOT | Porter | 62 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.